Alert archive / Virginia / Flash Flood Warnings in 2025
Flash Flood Warning 69, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jun 16, 2025, 1:45 PM EDT for Buchanan County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2025, 1:45 PM EDT (17:45 UTC)
- Expired
- Jun 16, 2025, 4:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Buchanan County, VA
The radar
The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
135
WGUS51 KRLX 161745
FFWRLX
VAC027-162045-
/O.NEW.KRLX.FF.W.0069.250616T1745Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
145 PM EDT Mon Jun 16 2025
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
South Central Buchanan County in southwestern Virginia...
* Until 445 PM EDT.
* At 145 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
3714 8191 3713 8191 3713 8193 3713 8196
3712 8197 3712 8198 3713 8199 3712 8200
3712 8201 3711 8201 3710 8201 3710 8202
3709 8202 3714 8209 3721 8190
FLASH FLOOD...RADAR INDICATED
$$
SL2 follow-up statements
387
WGUS71 KRLX 161843
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
243 PM EDT Mon Jun 16 2025
VAC027-162045-
/O.CON.KRLX.FF.W.0069.000000T0000Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
243 PM EDT Mon Jun 16 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS
AFTERNOON FOR SOUTH CENTRAL BUCHANAN COUNTY...
At 243 PM EDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Oakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
3714 8191 3713 8191 3713 8193 3713 8196
3712 8197 3712 8198 3713 8199 3712 8200
3712 8201 3711 8201 3710 8201 3710 8202
3709 8202 3714 8209 3721 8190
FLASH FLOOD...RADAR INDICATED
$$
SL245
WGUS71 KRLX 162030
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
430 PM EDT Mon Jun 16 2025
VAC027-162040-
/O.CAN.KRLX.FF.W.0069.000000T0000Z-250616T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-
430 PM EDT Mon Jun 16 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BUCHANAN
COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3716 8187 3715 8188 3715 8190 3714 8190
3714 8191 3713 8191 3713 8193 3713 8196
3712 8197 3712 8198 3713 8199 3712 8200
3712 8201 3711 8201 3710 8201 3710 8202
3709 8202 3714 8209 3721 8190
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:32 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 16, 1:32 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
132 PM EDT Mon Jun 16 2025
.SYNOPSIS...
Slow moving, heavy rain showers and storms will continue
through this evening. Localized flooding is possible. Flow
begins to strengthen Tuesday with an uptick in severe
potential.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 130 PM Monday...
Key Points:
* Warm, moist airmass with limited, but deep instability continues
to yield efficient and heavy rainfall from showers and
thunderstorms
* Isolated instances of flash flash flooding are possible,
especially where soils have been locally compromised from recent
heavy rainfall
* Limited risk for severe weather outside of flooding, although some
locally gusty winds could cause tree damage with any convection,
especially where soils are very moist from recent rainfall
* Landslides will also be possible where ground conditions remain
very moist, although the fully greened up vegetation should help
to hold things together
The atmosphere remains primed to produce efficient and heavy
rainfall with precipitable water values 1.7 to nearly 2.0 inches,
deep warm cloud depths, deep, but skinny instability profiles and
H700 steering flow of around 10KTs out of the southwest. Should see
less coverage and a little less potential for training than with
activity yesterday, however, soils have become even more compromised
by recent rainfall with 3hr flash flood guidance now contain some
fairly widespread areas of less than 1.5 inches across the north
half of the forecast area.
A combination of filtered insolation, surface convergence along a
weak boundary draped along the Ohio River and through Central WV and
very weak waves embedded in southwesterly flow will be the primary
drivers for convective initiation this afternoon and evening (minus
aforementioned heating). Rainfall rates of generally 1 to 1.5 inches
per hour will be possible in the heaviest precipitation cores, with
locally higher rates possible in collapsing cores. With the
aforementioned weak upper forcing and lower level convergence,
activity is expected to persist well into the evening and perhaps
even into the overnight. A flash flood watch remains in effect
through tonight for much of the area through 10 PM.
With a weakly sheared column, not expecting severe thunderstorms
through this afternoon and evening, but sub-severe thunderstorm
winds near any collapsing cells could still cause some tree damage,
especially in area with very wet soils.
A belt of stronger flow is expected to move overhead by early
Tuesday morning and will persist through much of the day Tuesday
while the column retains its deep moisture and generally poor mid-
level lapse rates. While this will result in faster storm motions,
it will also allow for updraft organization and more persistent
updrafts. Wet bulb zeros remain quite high given the moisture laden
airmass, so would expect the primary threat with any convection to
be damaging winds. Also couldn't completely rule out a brief tornadic
threat neat any lingering weak surface features where low level flow
could be locally veered, although this appears to be a very low end
threat. Localized flooding will continue to be a concern over
compromised soils with heavy rainfall rates but there is some
question as to the extent of convective coverage during the day in
the absence of a focusing boundary. With more limited coverage, more
progressive storm motions would help to limit the threat.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 333 AM Monday...
By Tuesday, the quasi-stationary front will linger over our northern
sections, while an upper level short wave approaches from the west.
Abundant moisture with dewpoints in the low to mid 70s and PWATs
around 2 inches (+3sd from climatology), decent CAPE and deep
layered shear around 35 knots will support showers and
thunderstorms, some with very heavy rain. Isolated strong to severe
thunderstorms will be possible with damaging winds being the main
threat.
The aforementioned shortwave will lift to the northeast Tuesday
night into Wednesday. Diurnal convection can still be possible
Wednesday afternoon and evening with similar moisture and unstable
conditions, but less deep layered shear. SPC has the area under
a marginal risk for severe storms for both days Tuesday and
Wednesday.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 333 AM Monday...
Another but more amplified upper-level trough approaches from
the west on Thursday. The environment will remain very unstable
with SBCAPE exceeding 3000 J/kg, deep layered shear exceeding 35
knots and PWATs up to 2 inches. The upper level trough will
push a cold front that will sweep the area with showers and
thunderstorms. Some storms will be strong to severe, with
damaging winds being the main threat at this point.
SPC already has parts of the area highlighted for Thursday,
with a damaging wind threat looking to be most likely.
Drier conditions are expected by the end of the week into the
weekend as a surface high pressure builds behind the departing
cold front.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM Monday...
Scattered to numerous showers and isolated thunderstorms are
expected through this evening at all terminals. These will be
capable of producing locally heavy rain which could reduce
visibility briefly to IFR. Storm motion is out of the is out of the
west-southwest around 10KT could could yield at least a half hour of
thunder on the field with any given updraft. Have addressed more
focused convection along weak surface convergence with TEMPOs
through the first few hours of the TAFs, but will cover any
additional activity with VCTS for now given low confidence in impact
at any given terminal.
While there may be some initial diurnal weakening, may see an uptick
in coverage toward 02-05Z as a little better forcing moves into the
region.
Slightly strengthening low level flow overnight may help to
limit fog, but with wet soils at least some patchy fog is
expected, especially where any additional rain falls today.
Winds generally light favoring a southwesterly direction, except
gusty and erratic near any convection.
Winds remain light and variable today, then become southerly tonight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions today may vary from the forecast. locally dense fog
possible with any clearing overnight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY H H H M H H H H H H H H
HTS CONSISTENCY H M M H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY H H H M H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H M H
AFTER 18Z TUESDAY...
Brief IFR possible in rounds of showers and thunderstorms
through Tuesday evening, and again on Thursday. Locally heavy
rain during the afternoons and evenings could yield patchy fog
or low stratus each morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 PM EDT this evening for WVZ006>011-
013>020-026>032-039-040-515>526.
OH...Flood Watch until 10 PM EDT this evening for OHZ067-075-076-
085>087.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/JP
NEAR TERM...JP
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JPHazardous weather outlook, Jun 16, 4:29 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 429 AM EDT Mon Jun 16 2025 OHZ067-075-076-085>087-WVZ006>011-013>020-026>032-039-040-515>526- 170830- Morgan-Athens-Washington-Meigs-Gallia-Lawrence OH-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison- Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 429 AM EDT Mon Jun 16 2025 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-083-084-VAZ003-004-WVZ005-024-025-033-034- 170830- Greenup-Carter-Boyd-Lawrence-Perry-Jackson OH-Vinton-Dickenson- Buchanan-Wayne-Mingo-Logan-McDowell-Wyoming- 429 AM EDT Mon Jun 16 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of southern and western West Virginia. .DAY ONE...Today and Tonight. Excessive rainfall could lead to isolated instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Localized flash flooding due to heavy rain in thunderstorms remains a concern through mid week. Isolated severe thunderstorms are also possible Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Jun 16, 8:29 AM EDT, 5 hours 16 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Charleston WV
829 AM EDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Flash Flood Barlow 39.40N 81.67W
06/15/2025 Washington OH 911 Call Center
Corrects previous flash flood report from 9
NNW Belpre to add more detail. South Fork of
South Branch of Wolf Creek out of its banks
and flooding the intersection of SR 550 and
SR 339.
&&
WebbNearby
Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.